Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 141, NWS Pittsburgh, PA

July 13, 2021Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 13, 2021, 4:10 AM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 4:10 AM EDT (08:10 UTC)
Expired
Jul 13, 2021, 4:45 AM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:30 AM EDTTSTM WND DMGLincoln Place, PATREES AND WIRES DOWN ALONG BAUSMAN ST IN LINCOLN PLACE.
Jul 13, 4:35 AM EDTTSTM WND DMGExport, PAMULTIPLE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS51 KPBZ 130810
SVRPBZ
PAC003-129-130845-
/O.NEW.KPBZ.SV.W.0141.210713T0810Z-210713T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
410 AM EDT Tue Jul 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...

* Until 445 AM EDT.

* At 410 AM EDT, a severe thunderstorm was located over Duquesne, or
  over McKeesport, moving east at 45 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Pittsburgh...                     Penn Hills...
  Monroeville...                    Greensburg...
  McKeesport...                     Jeannette...
  Plum...                           West Mifflin...
  Baldwin...                        Murrysville...
  Wilkinsburg...                    Munhall...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 53 and 69.
  Interstate 376 in Pennsylvania between mile markers 73 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud-to-ground lightning is occurring with this storm.
Move indoors immediately.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4024 7989 4043 7997 4055 7955 4033 7942
TIME...MOT...LOC 0810Z 254DEG 40KT 4036 7986 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
400 
WWUS51 KPBZ 130814
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
414 AM EDT Tue Jul 13 2021

PAC003-129-130845-
/O.CON.KPBZ.SV.W.0141.000000T0000Z-210713T0845Z/
Allegheny PA-Westmoreland PA-
414 AM EDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR SOUTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...

At 414 AM EDT, a severe thunderstorm was located over North
Versailles, or near McKeesport, moving east at 45 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    Greensburg...
McKeesport...                     Jeannette...
Plum...                           West Mifflin...
Murrysville...                    Wilkinsburg...
Munhall...                        North Versailles...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 69.
  Interstate 376 in Pennsylvania between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud-to-ground lightning is occurring with this storm.
Move indoors immediately.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7986 4043 7994 4054 7955 4033 7942
TIME...MOT...LOC 0814Z 252DEG 40KT 4038 7982 

HAIL...<.75IN
WIND...60MPH
 
$$
129 
WWUS51 KPBZ 130831
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
431 AM EDT Tue Jul 13 2021

PAC003-129-130845-
/O.CON.KPBZ.SV.W.0141.000000T0000Z-210713T0845Z/
Allegheny PA-Westmoreland PA-
431 AM EDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR EAST CENTRAL ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...

At 431 AM EDT, a severe thunderstorm was located near Delmont, or 7
miles south of Apollo, moving east at 50 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Penn Hills...                     Monroeville...
Greensburg...                     Jeannette...
Plum...                           Murrysville...
North Versailles...               White Oak...
Wilkins Township...               Irwin...
Pitcairn...                       Manor...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 69.
  Interstate 376 in Pennsylvania between mile markers 81 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud-to-ground lightning is occurring with this storm.
Move indoors immediately.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4027 7974 4046 7983 4054 7955 4033 7942
TIME...MOT...LOC 0831Z 250DEG 43KT 4047 7955 

HAIL...<.75IN
WIND...60MPH
 
$$
646 
WWUS51 KPBZ 130835
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
435 AM EDT Tue Jul 13 2021

PAC003-129-130845-
/O.EXP.KPBZ.SV.W.0141.000000T0000Z-210713T0845Z/
Allegheny PA-Westmoreland PA-
435 AM EDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES WILL EXPIRE AT 445 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4027 7974 4046 7983 4054 7955 4033 7942
TIME...MOT...LOC 0835Z 254DEG 40KT 4048 7953 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:16 AM EDT, 54 minutes earlier.

Area forecast discussion, Jul 13, 3:16 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
316 AM EDT Tue Jul 13 2021

.SYNOPSIS...
Warm and humid conditions will linger through the week along with
daily shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have ramped up PoPs for southern two-thirds of the region early this
morning as a weak shortwave drives several clusters of moderate
convection northwards. Rapid storm motion near 30kts should preclude
flash flooding potential, but these showers and storms continue to be
efficient rain-makers. This convection should wane over the next
several hours.

Upper trough axis across the Midwest will slowly shift eastward today
as a weak sfc low crosses into the Great Lakes. This will lift the
warm frontal boundary even farther north, edging deeper moisture out
of the forecast area. Regardless, daytime heating in the warm sector
should once again support scattered showers and thunderstorms this
afternoon, though overall coverage is likely to be less than previous
days. SPC has maintained a Marginal Risk for severe storms for the
area, given an environment that may marginally support damaging wind
gusts in stronger storms. Afternoon storms will continue to be
efficient rain-makers, but quick storm motion should preclude flash
flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Isolated showers/thunderstorms may linger into the evening and
overnight hours, but loss of daytime heating and waning instability
will suppress more widespread convective activity overnight.

The sharpening upper shortwave trough will cross the area on
Wednesday, aiding shower and thunderstorm development once convective
temps are reached late Weds morning and afternoon. Timing of best
upper support will likely keep the most widespread convection across
PA and WV, with lesser extent farther west into OH. More widespread
rain and cloud cover should ease high temperatures by several degrees
Weds afternoon.

Rain chances will diminish Weds night and Thurs as weak mid-lvl
ridging briefly builds across the region. However, drier conditions
will once again boost high temperatures into the upper 80s for much
of the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The next trough will arrive in the Great Lakes/Ohio Valley region by
Friday with a slowly moving cold front eventually crossing on Saturday.
Better rain chances should spread across the area Friday morning and
afternoon in advance of the front, with rain chances lingering for
at least southeast portions of the area into Sunday. Drier weather is
expected Monday as high pressure begins to build across the region.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Low confidence forecast as current pattern makes it very difficult to
pinpoint when a shower or storm will hit a particular port. The
pattern would dictate a general VFR forecast with CU developing
during daytime heating. Messaging for ra/tsra will have to come once
convection begins to develop, really at any time during the forecast
period.

Surface winds will increase later this morning, with gusts near 20kts
possible into the evening hours.

.Outlook...
Periodic restrictions with showers and storms, mainly during the
afternoon and evening hours, will be possible through the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 13, 2:39 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
239 AM EDT Tue Jul 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-140645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
239 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today with the threat for
damaging wind gusts. Storms may also produce briefly heavy downpours
which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 13, 2:15 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
215 AM EDT Tue Jul 13 2021

WVZ004-012-130645-
Marshall-Wetzel-
215 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN WETZEL AND MARSHALL COUNTIES...

At 215 AM EDT, a strong thunderstorm was located near New
Martinsville, moving northeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Cameron...
Rocklick...                       Lynn Camp...
Lone Oak...                       Glen Easton...
Proctor...                        Beelers Station...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3959 8081 3965 8087 3969 8086 3971 8083
      3974 8086 3996 8060 3989 8052 3975 8052
TIME...MOT...LOC 0615Z 229DEG 23KT 3968 8079
Special weather statement, Jul 13, 3:23 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
323 AM EDT Tue Jul 13 2021

PAZ029-130800-
Washington-
323 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL WASHINGTON COUNTY...

At 322 AM EDT, a strong thunderstorm was located near Wolfdale, or
near Washington, moving northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
McMurray...                       Washington...
Canonsburg...                     Cecil-Bishop...
Wolfdale...                       McGovern...
Bentleyville...                   East Washington...
Houston...                        Claysville...
Eighty Four...                    Cokeburg...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 6 and 33.
  Interstate 79 in Pennsylvania between mile markers 27 and 50.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4014 7996 4001 8034 4016 8046 4034 8019
      4032 8015 4031 8012
TIME...MOT...LOC 0722Z 239DEG 30KT 4012 8035
Special weather statement, Jul 13, 3:53 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
353 AM EDT Tue Jul 13 2021

PAZ021-130830-
Allegheny-
353 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN ALLEGHENY COUNTY...

At 353 AM EDT, a strong thunderstorm was located over Etna, or near
Ross Township, moving northeast at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    Shaler Township...
Plum...                           Hampton Township...
Wilkinsburg...                    New Kensington...
Lower Burrell...                  Harrison Township...
Swissvale...                      O'hara Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 44 and 54.
  Interstate 376 in Pennsylvania mile marker 74 and near mile marker
  79.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4042 7995 4054 7999 4065 7972 4062 7971
      4061 7972 4059 7977 4055 7977 4055 7973
      4053 7971 4047 7970
TIME...MOT...LOC 0753Z 244DEG 24KT 4051 7994
Special weather statement, Jul 13, 4:06 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
406 AM EDT Tue Jul 13 2021

PAZ021-073-130830-
Westmoreland-Allegheny-
406 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND
COUNTIES...

At 406 AM EDT, a strong thunderstorm was located over McKeesport,
moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Monroeville...
Greensburg...                     McKeesport...
Jeannette...                      West Mifflin...
Baldwin...                        Murrysville...
Whitehall...                      Munhall...
Jefferson Hills...                North Versailles...

This includes Pennsylvania Turnpike between mile markers 57 and 67.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4027 7992 4038 7998 4049 7955 4034 7947
TIME...MOT...LOC 0806Z 254DEG 40KT 4035 7986

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango30 min
Jul 13, 3:23 AM EDTSpecial Weather StatementPBZWashington37 min
Jul 13, 3:37 AM EDTSevere Thunderstorm WarningPBZWashington22 min
Jul 13, 3:53 AM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 13, 4:06 AM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 13, 4:17 AM EDTSpecial Weather StatementPBZArmstrong28 min
Jul 13, 4:41 AM EDTSpecial Weather StatementPBZIndiana34 min
Jul 13, 5:24 AM EDTSpecial Weather StatementPBZIndiana36 min
Jul 13, 3:04 PM EDTSpecial Weather StatementPBZLawrence26 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer31 min
Jul 13, 3:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Jul 13, 3:36 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango39 min
Jul 13, 3:39 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler51 min
Jul 13, 4:05 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango40 min
Jul 13, 4:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango49 min
Jul 13, 4:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson50 min
Jul 13, 4:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango34 min
Jul 13, 4:47 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Jefferson, Venango43 min
Jul 13, 4:50 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland40 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango45 min
Jul 13, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango48 min
Jul 13, 5:25 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland50 min
Jul 13, 5:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland28 min
Jul 13, 6:08 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland37 min
Jul 13, 6:14 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland31 min
Jul 13, 6:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.